DiabetesEmergency MedicineEndocrinology

Addisonian crisis: Everything you need to know

Often recognized as an adrenal crisis or acute adrenal insufficiency is the Addisonian crisis. It is a rare and potentially lethal condition in which the adrenal glands stop functioning correctly and the body does not have enough cortisol.

Cortisol is a hormone that contributes to a number of bodily functions. They include the conservation of blood sugar, the management of the immune system, the regulation of blood pressure, the control of some of the body’s electrolytes, and the control of levels of stress.

In the early morning and after meals, the levels of cortisol are highest and in the early sleep stages, the lowest at night.

Weakness, intense tiredness, and decreases in blood pressure can be caused by low cortisol levels. However, much of the time, the human body is able to regulate the amount of cortisol it produces.

What is Addisonian crisis?

An Addisonian crisis happens when enough cortisol is not released by the adrenal glands, which are located at the top of each kidney. When the body becomes stressed due to certain factors or stimuli, the adrenal glands can fail to produce cortisol efficiently.

If a person can not maintain their cortisol levels, an Addisonian crisis is a dangerous occurrence and can be fatal. According to one study published in The Journal of Clinical Endocrinology & Metabolism, despite being a highly treatable condition, the mortality rate associated with an Addisonian crisis is around 6 percent.

Confusion, dizziness, and nausea are all symptoms of an Addisonian crisis.
Confusion, dizziness, and nausea are all symptoms of an Addisonian crisis.

Symptoms of an Addisonian crisis include:

  • extreme tiredness and weakness
  • confusion, psychosis, and slurred speech
  • dizziness and feeling faint
  • nausea, vomiting, loss of appetite, and stomach pain
  • fever, chills, and sweating
  • sudden lower back or leg pain
  • dangerously low blood pressure
  • fast heart rate
  • skin reactions, including rashes
  • loss of consciousness

A further potential symptom of the Addisonian crisis is convulsions. The muscles of the body contract and relax rapidly and regularly, resulting in trembling without control.

Causes and causes of vulnerability

People with a condition called Addison’s disease, especially if their condition is not well controlled or not diagnosed, are at the highest risk of developing Addison’s disease.

Addison’s disease is an endocrine condition where the adrenal glands, like cortisol and aldosterone, do not generate enough of the hormones the body requires.

Addison’s disease affects 110-144 out of every 1 million people in developing countries, according to the National Institute of Diabetes and Digestive and Kidney Diseases (NIDDK).

The NIDDK also estimated that up to 80% of Addison’s cases are autoimmune disorders, conditions where healthy tissues are believed to be diseased by the body’s immune system and cells, tissues and organs are targeted.

Other possible Addisonian crisis causes are:

  • traumatic physical events, such as a car accident or injury leading to physical shock
  • severe dehydration
  • infections, including stomach viruses and the flu
  • surgery, especially when it involves the adrenal glands
  • pituitary gland not working properly
  • general anesthesia
  • severe allergic reactions
  • low blood sugar levels in people with diabetes
  • long-term steroid use or abruptly stopping steroid medications
  • pregnancy complications
  • emotional trauma

423 individuals with adrenal insufficiency were asked to report on variables that caused their adrenal crisis events in a 2015 survey.

A total of 20 percent of individuals said that gastrointestinal infection, fever, or emotional tension are causes. Other stressful events were identified by about 7 percent of the study participants.

Those who had an adrenal crisis previously were at the greatest risk of another crisis. No additional risk factors were reported by the researchers in the report.

Emergency treatment for Addisonian crisis

A doctor preparing drip
Emergency treatment will be focused on providing intravenous corticosteroids and rehydrating the person.

An Addisonian crisis typically begins with symptoms such as nausea, vomiting, stomach pain, diarrhea, and loss of appetite, encountered by a person. The person will experience chills, sweating, and fever as the crisis worsens.

Extreme dehydration inevitably follows if the condition remains untreated, leading to signs of shock or convulsions. Low blood sugar or low blood pressure can also occur in certain people.

For an Addisonian crisis, it is necessary for individuals to go to an emergency department right away, as it needs immediate medical treatment.

By doing blood tests to check cortisol levels, a physician may make an initial diagnosis. However, making a diagnosis of an Addisonian crisis is not straightforward. For long periods, people may also go undiagnosed and stay undiagnosed until an emergency occurs.

Administered corticosteroids in the veins will prevent adrenal levels from being dangerously low. Other important elements of Addisonian crisis care are:

  • rehydrating the person
  • balancing their electrolyte levels
  • getting blood sugar and blood pressure levels back to normal

The amount of time that people need to spend in a situation in the hospital depends on the individual’s seriousness, underlying causes, and general health.

A case of Addisonian crisis in an emergency department setting

The Journal of Clinical Endocrinology & Metabolism published on a case in which a 20-year-old man with extreme weakness and low blood pressure who had advanced for 3 months came into the emergency room.

Two months before, he had seen his doctor with symptoms of fever, loss of stamina, exhaustion, and dizziness. His doctor diagnosed him with a bacterial infection, and after spending several days in the hospital, his symptoms went away and he was treated with saline.

He reported no known health conditions when he went to the emergency room for the crisis, but had lost over 15 pounds in the 3 months before he began having symptoms. However, he did mention that his skin had been darkening for the past 3 years.

The following health concerns were uncovered by testing:

  • anemia
  • fast heart rate
  • low blood pressure
  • low sodium levels
  • high potassium
  • low cortisol levels

After therapy with saline infusion and hydrocortisone, a medical source of cortisol, the man improved.

Hyperthyroidism was the possible cause of his Addisonian crisis incident, a condition in which too much thyroid hormone is released by the thyroid gland.

The man was doing well two years later, and was being treated with hydrocortisone and fludrocortisone. He led a pretty normal life, and he didn’t have another adrenal crisis. He was taking hyperthyroid medicine, and he handled the condition well.

Prevention of a crisis

Taking medication as directed by a doctor can help prevent further crises.
Taking medication as directed by a doctor can help prevent further crises.

They should continue to get annual checkups once someone has had an Addisonian crisis.

The following measures to help avert a crisis should also be taken by people:

  • learn to watch out for the symptoms of adrenal insufficiency
  • manage triggering conditions
  • take daily oral steroids as directed
  • have emergency glucocorticoids on hand
  • know how much extra medication to take if they have stressors or become ill

As soon as they encounter symptoms, a person can administer an emergency injection and not wait until they are too tired, sick, or confused.

If they have had the injection, it is necessary for the person to call their doctor immediately. Emergency injections are intended primarily for symptom stabilization and are not a replacement for medical treatment.

Outlook

If diagnosed correctly and treated quickly, a person who has had an Addisonian crisis will make a full recovery. Anyone who has adrenal insufficiency can live a largely healthy and active life with ongoing and consistent care.

An Addisonian crisis could result in shock, coma, seizure, and likely death if untreated. Complications and the possibility of another Addisonian crisis can be restricted by:

  • taking all prescribed treatments
  • having a hydrocortisone injection kit on hand at all times
  • keeping a medication condition identification bracelet or card for emergency situations

Check Also
Close
Back to top button